Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PML and MAI -- please help
Sep 26, 2005

I write, hoping you may be able to help and/or address some concerns and answer questions.If one has CD4 count of 13 or below and diagnosed with PML and MAI, what treatment or regimen would you prescribe? (Currently being treated with mebron, epogen, neupogen, ethanbutol, diflucan, and zithromax.)

Response from Dr. Frascino

Hello,

MAI and PML are opportunistic diseases.

MAI is mycobacterium avium intercellulare (sometimes referred to as MAC, mycobacterium avium complex). The preferred treatment is clarithromycin or azithromycin (Zithromax) plus ethambutol.

PML is progressive multifocal leukoencephalopathy. It is caused by activation of the J.C. (Jacob-Crutzfeld) virus in folks who are immunodeficient. The preferred treatment is HAART (highly active antiretroviral therapy) directed against HIV. This hopefully will result in immune reconstitution and better control of the J.C. virus. Other therapies that could be tried include Cidofovir or interferon alpha.

Your regimen includes epogen to stimulate red blood cell production, neupogen to stimulate white blood cell production, Mepron presumably for PCP prophylaxis and Diflucan for fungal treatment or prophylaxis. I'm concerned your medication list does not include antiretroviral drugs. Are you under the care of an AIDS specialist? If not, you need to establish care with one ASAP. You have profound immunodeficiency and several opportunistic infections. Aggressive treatment and close follow-up by a knowledgeable AIDS specialist are warranted.

Good luck.

Dr. Bob


Previous
I'm here for a lil woohoo
Next
American Scared in Vienna needs help ASAP!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement